Oramorph affecting sleep?

Hi all, and I hope this morning finds everyone as well as can be.

A couple of months back I posted about the horrible side effects I was experiencing from an increased dose (20mg) of methotrexate taken orally and thanks to the good people here I discovered that i had the option to inject. I have been injecting now for the last five weeks and am happy to say that the nasty side effects have gone! My joint pain has improved but fatigue is still a major problem, seldom managing to get through a day without having to sleep at some point. Not sure if this is due to RA or Lupus or the higher dose of methotrexate but whatever is causing it I hope it settles down soon.

On the downside, I have been experiencing a lot of back pain in the area that I had a spinal fusion 3 years ago and the past couple of weeks the pain has spread into my right hip, the only relief I get is when I lie down. However, I saw a lovely new GP at our local Health Centre who is sending me for x-rays of my lower back and right hip and has added Naproxin and Oramorph into my daily regime. I took the Oramorph last night and barely slept a wink - just a bad night's sleep or a possible side effect? Anyone had a similar experience?


14 Replies

  • Hi fifi

    Sorry to hear about the painful fusion, I am trying to avoid the need for one now.

    You could also try asking this question on the Pain Concern forum on HU, lots of folk with back pain and experience of strong analgesics.


    Oramorph usually has the opposite effect, opiates in general tend to make you drowsy. Did you have a long daytime sleep? That now stops me sleeping at night, never used to.

    Haven't had any sleep problems caused by taking morphine based meds before, just reducing them.

    Others may have different experiences, everyone is different after all and react differently.



  • Thank you Ade,

    I slept for about an hour in the afternoon but that doesn't usually affect my night sleep and thanks for the info on pain concern, I'll have a look and see what they are saying about Oramorph.

    I find it difficult to sleep if I take Tramadol at night and used to be the same when I took Dihydrocodeine so maybe it's just me!


  • If all those other opiate analgesics keep you awake 😳 there's a good chance Oramorph will too I guess.

    Maybe you should try Ritalin 😳😎

    That was a (bad) joke by the way.

    Hope you sleep better tonight.


  • Thanks Ade, and btw - I like bad jokes! :-D

  • No you're not alone,I have had same reactions on all of those drugs plus the Oramorph made me violently sick. I have been trying a relatively new painkiller Palexia prolonged-release tablets also known as Tapentadol,I started on one 50mg twice daily not much help other than being drowsy so my Dr.at the pain clinic told me to go up to two twice a day but couldn't tolerate them made me sicker than the Oramorph did so reduced back to one twice a day,now I have a tongue full of ulcers which probably these tablets have caused so my own GP thinks it's them. I am going back to the Pain Clinic on Thursday will have to discuss this with him and hopefully he will give me some local anaesthetic injections as I'm not allowed steroid Injections.What a journey we have to endure.

    Jean x

  • Oh! Jean that sounds awful, poor you! I hope the doctors at pain clinic can find something to help you and soon.

    Sending you a very gentle hug.

    Fifi x

  • Ty Fifi sending gentle hug back to you x

  • Hi Nanafifi, Sorry you are in so much pain. I was prescribed Oramorph by my GP and it actually made me sleepy, which was great as I normally get very little sleep.

    Sadly I experienced side effects with the drug so had to stop it. But that is just me it works well for lots of people . Funny I can tolerate morphine patches but not the liquid not sure if it might be worth you speaking to your GP about them. I believe the liquid is stronger so it would depend on your level of pain. I was prescribed both but sadly...

    Take Care hope you get some relief soon.


    PS Know what you mean about is it the Lupus or the RA causing the tiredness, probably both.

  • Thanks Smithfield,

    I have only taken the Oramorph once today and it certainly hasn't made me sleepy but the only other times I've had morphine before has been post op and intravenously and that did make me sleepy?

    Oh! who knows?? I won't take it tonight and see how I sleep then just play it by ear.

    Have a good weekend.

    Fifi x

  • Hi Fifi, it was when I was on the max dosage of 4 times daily that I was sleepy.

    Hope you get a good night.x

  • Thanks Smithfield.

    No sleep last night! Was really sore late evening and topped up the Tramadol with Oramorph just to see if the night before was a one off. Was still awake at 3.30 am and got up so I wouldn't wake hubby. Luckily I had bought a jigsaw from the Red Cross shop so I sat at the dining table and made a start on that! I haven't done a jigsaw for ages - what fun, although I suppose it won't do my back any good leaning over the table?! Hey ho! :-)

    Definitely will not be taking Oramorph after tea time, I will just have to put up with the pain.

  • That is a most unwelcome side effect. But at least the jigsaw saved the day.

    i wonder if you would be better off on the patches, as I said I can cope with them despite adverse reactions to the oral prescription. It might be worth a chat with your GP.

    Take Care


  • I'll speak to GP about that worth a try. Didn't take any last night just stuck to Naproxin and paracetamol and took a Temazepam so had a pretty good nights sleep.

    Hope you have a good day. X

  • Worth a try. Let us know how you get on.

    Thank you B12 then up to the hospital for routine bloods today so bit boring.

    Hope your day is a bit more fun.


You may also like...